Ever since getting a bad respiratory cold in January, I have had a sensation of something being in my throat, a sense of constriction or strangling and like I can't get enough air into my lungs. It is so scary and debilitating. I went to ER once and to my physician twice and had a Pulmonary Function test, which was normal. My doctor prescribed lorazepam, which decreases by anxiety but not does make the sensation go away. I read up about Vocal Cord Dysfunction and wonder if it could be that. I used to use menthol lozenges every day for years- and maybe that irritated the vocal cords? I am scheduled for an ENT consult for next week. Anyone have a similar experience? Any advice? It is so scary!
This could be vocal cord dysfunction (VCD), following a bad viral respiratory infection. Infection can initiate VCD. The VCD would not be apparent on routine pulmonary function tests (PFTs), unless an inspiratory flow-volume loop was performed. Even then, the loop might be normal if done at a time when you were not as symptomatic.
You should have direct examination of your vocal cords, by the ENT using a fiberoptic laryngoscope, both to establish the diagnosis of VCD and to rule-out the other possible diagnosis, vocal cord paralysis.
Let me share with you, because I to get that problem, there is no cure for it, this thing I am about to tell you about. Everything you are describing, is exactly what I to have had, they call this Laryngo spasm (throat closes).
Why it happens is because without notice, you've heard the word anxiety.
Anxiety doesnt have to happen like a panic attack where you are noticing it, well Laryngo doesnt.
Being an EMT-B, I just happened to have talked to a Paramedic, who told me that his patient thought he was having the same classical symptoms and he said the patient is just a hypochondriac and I told him no, it is a true condition that affects us all.
And seeing what this doctor says, perhaps vocal cord paralysis isnt what I believe it to be, I'm not a doctor, but in the medical field and what to attribute it to, from what it is, anxiety and spasm are the same thing.
I think your on the right track going to an ENT for further medical testing. I have been having a problem with my throat closing as well...called asphyxiation. Usually this is brought on by something your allergic to. It will also cause your heart rate to go up or down, and it feels like squeezing around your neck, sometimes pressure around your sinues or back of ears.
In my situation, I am still being tested...after 3 yrs of ending up in the emrgency room, doctors have me carrying an epi-pen. I was tested a basic test and found out I am allergic to timothy and june grasses. Which gets real severe during burn time season. I kept thinking it was something I was inhaling not eating. My saliva also has been thicker...not colored, just not watery, and this will happen up to a couple of days earlier or right away. I was also being treated for asthma. I do not smoke, and consider myself fairly health concious. In the last 2 years I put on 40 lbs. A lot of this from lack of excersise, but it has been dificult for me to breathe, especially when throat closes. The docs gave me zantac, and recently tested me to find that I have a mild form of obstructive air way disease. I feel myself deterierating away, and do not know why either. I am planning to relocate to the high desert though..currently in the midwest. Also I am scheduled to see an ENT and and allergist to have specific testing done. Please continue to see your doctor, because if it is an allergic reaction, whether your inhaling, touching it, or eating it, there are medicine and tests to help you save your life. Good luck !
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.